Across the country, certain batches of a steroid injection given to relieve back pain in 2012 sparked an outbreak of meningitis – a potentially deadly infection that causes inflammation of the membranes that cover the brain and spinal cord.

Three lots of the drug methylprednisolone acetate – which doctors inject directly into the spine to help manage chronic back pain, pain caused by degenerative arthritis and sometimes nerve pain – were contaminated by a fungus.

At least eight people died and 105 people in at least nine states were infected with fungal meningitis, a form that is not contagious. Thousands of patients could have been affected in the 23 states where the vials were shipped.

The Centers for Disease Control and Prevention, or CDC, is advising people to call their doctor if they have received an epidural steroid injection since July, and are now experiencing fever, headache or they feel worse than normal, with a stiff neck, nausea, light sensitivity, slurred speech or weakness or numbness anywhere in their body.

“For some arthritis patients, it could be quite confusing because some of the symptoms can mimic the pain they have from their arthritis,” says Eric Matteson, MD, chair of rheumatology at the Mayo Clinic in Rochester, Minn. “The things they should look out for after such an injection is a new type of pain – a pain that is new or different from what they have previously experienced.”

The drug’s maker – New England Compounding Center in Framingham, Mass. –  voluntarily shut down and voluntarily recalled the medication. It’s also voluntarily recalled all of its other products as a precaution.